Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Baltimore/Washington

June 17, 2013Augusta County, Rockingham County, City of Waynesboro, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 17, 2013, 4:00 PM EDT for Augusta County, Rockingham County, City of Waynesboro, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 4:00 PM EDT (20:00 UTC)
Expired
Jun 17, 2013, 7:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Augusta County, VA, City of Waynesboro, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:48 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 2:48 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT MON JUN 17 2013

.SYNOPSIS...
A WEAK COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE
MID ATLANTIC THROUGH TUESDAY...THEN MOVE SOUTH OF THE REGION EARLY
WEDNESDAY. AN AREA OF LOW PRESSURE WILL TRACK SOUTH OF THE AREA
TUESDAY NIGHT. HIGH PRESSURE WILL RETURN FOR THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT REMAINS LOCATED OVER THE LOWER GREAT LAKES THIS
AFTERNOON...HOWEVER A SURFACE TROUGH AND OTHER SMALLER MESOSCALE
BOUNDARIES WERE OBSERVED OVER THE CWA. SCATTERED SHOWERS AND
THUNDERSTORMS WERE INITIATING ALONG/NEAR THESE BOUNDARIES EARLY THIS
AFTERNOON.

PER MOST GUIDANCE...BELIEVE THE BULK OF THE ACTIVITY WILL BE LOCATED
FROM NORTHEAST MARYLAND SOUTHWARD THROUGH CENTRAL AND SOUTHERN
MARYLAND AND INTO CENTRAL VIRGINIA. THIS IS WHERE CHANCE POPS FOR
SCATTERED CONVECTION WILL RESIDE DURING THE AFTERNOON...WITH ONLY
ISOLATED ACTIVITY FURTHER TO THE NORTHWEST.

DESPITE THE PRESENCE OF SURFACE BOUNDARIES...LARGER SCALE FORCING IS
FAIRLY WEAK AND INSTABILITY APPEARS TO BE ON THE WEAK SIDE TOO WITH
MODIFIED 12Z SOUNDING REVEALING ONLY ABOUT 1000 J/KG. SPC
MESOANALYSIS PAGE INDICATES A LITTLE MORE THAN THAT BUT AM NOT
EXPECTING WIDESPREAD SEVERE ACROSS THE CWA. PERHAPS A COUPLE CELLS
WIND UP PULSING UP AND BECOMING STRONG ENOUGH TO PRODUCE LOCALLY
GUSTY WINDS DURING THE AFTERNOON.

MOST ACTIVITY SHOULD WEAKEN/DIMINISH IN THE EVENING...WITH ANY
LINGERING ACTIVITY LIKELY ACROSS THE EXTREME SOUTHERN PORTION OF THE
CWA.

COLD FRONT WILL ALSO START TO SINK SOUTHWARD INTO PENNSYLVANIA
TONIGHT BUT IT LOOKS LIKE ACTIVITY NEAR THAT BOUNDARY WILL REMAIN TO
THE NORTH TONIGHT.

BOUNDARY LOOKS TO RESIDE OVER THE CWA ON TUESDAY. CLOUDS AROUND THE
BOUNDARY MAY HINDER DESTABILIZATION SOME...BUT MODELS SUGGEST 1-2K
J/KG OF CAPE AND WITH THE BOUNDARY OVERHEAD EXPECT SCATTERED
THUNDERSTORMS. IF SHEAR WINDS UP BEING A LITTLE BETTER...THEN A FEW
STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BOUNDARY IS FORECAST TO STALL OUT JUST SOUTH OF THE CWA TUESDAY
NIGHT/WEDNESDAY. BOTH NAM/GFS INDICATE A WAVE OF LOW PRESSURE RIDING
ALONG THE FRONT...SPILLING SOME SHOWERS TO THE NORTH INTO THE CWA.
BUT THE MODELS DISAGREE WITH TIMING...WITH THE GFS BEING FASTER AND
FAVORING A MOSTLY DRY WEDNESDAY WHILE THE NAM INDICATES SHOWERS.

GIVEN TIMING UNCERTAINTY...AND BLENDING THE ECMWF IN THE MIX HAVE
FOCUSED HIGHEST POPS ACROSS THE CWA TUESDAY NIGHT BUT CONTINUE
CHANCE POPS INTO THE FIRST PART OF WEDNESDAY. WILL HAVE TO FINE TUNE
TIMING AS WE GET CLOSER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE BUILDS IN TO END THE WEEK...THEN MOVES OFFSHORE OVER
THE WEEKEND. EXPECT DRY CONDITIONS MUCH OF THE TIME HOWEVER ISOLATED
DIURNAL THUNDERSTORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN FRIDAY
INTO THE WEEKEND. THERE MAY ALSO BE A SHORTWAVE SOMETIME LATE SUNDAY
INTO MONDAY WHICH COULD BRING A CHANCE OF THUNDERSTORMS TO THE
ENTIRE CWA.

NEAR NORMAL TEMPERATURES AT THE END OF THE WEEK COULD MODERATE A
LITTLE ABOVE CLIMO OVER THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL HAVE SCATTERED THUNDERSTORMS DEVELOPING DURING PEAK HEATING
ALONG A TROUGH THIS AFTERNOON. BUT GIVEN LOW CONFIDENCE IN DIRECT
IMPACT AT INDIVIDUAL SITES HAVE FOCUSED ON VCTS IN TAFS ATTM. IF
BASED ON RADAR IT APPEARS ANY TERMINAL WILL HAVE MORE DIRECT
IMPACT...AMENDMENTS WILL BE ISSUED.

COLD FRONT SAGS SOUTHWARD TONIGHT INTO TUESDAY. EXPECT MORE
SCATTERED CONVECTION TUESDAY AND PERHAPS EVEN INTO WEDNESDAY UNTIL
HIGH PRESSURE PUSHES THE FRONT FAR ENOUGH SOUTH FOR DRY WX.

&&

.MARINE...
NO SCA FLAGS EXPECTED IN THE NEXT 24 HOURS WITH RELATIVELY WEAK
GRADIENT. WILL HAVE TO WATCH LOCALLY GUSTY WINDS IN THUNDERSTORMS
THIS AFTERNOON AND AGAIN TUESDAY.

COLD FRONT MAKES IT WAY SOUTHWARD ACROSS THE WATERS ON
TUESDAY...WITH A WAVE OF LOW PRESSURE RIDING ALONG THE FRONT TUESDAY
NIGHT OR WEDNESDAY. HIGH PRESSURE BUILDS FOR THE END OF THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BPP
Hazardous weather outlook, Jun 17, 8:03 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
803 AM EDT MON JUN 17 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
803 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
803 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS MAY BE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:52 PM EDTSpecial Marine WarningLWX53 min
Jun 16, 9:48 PM EDTSpecial Marine WarningLWX57 min
Jun 17, 4:59 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Jun 17, 6:06 PM EDTFlash Flood WarningLWXAlbemarle, Nelson, City of Charlottesville5 hr

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.